Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

October 5, 2021Effingham County, Georgia

NWS Charleston, SC issued this special weather statement at Oct 5, 2021, 10:40 AM EDT for Effingham County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 10:40 AM EDT (14:40 UTC)
Expired
Oct 5, 2021, 11:30 AM EDT
In force
50 min
Issued by
NWS Charleston, SC

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS82 KCHS 051440
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
Issued by National Weather Service Wilmington NC
1040 AM EDT Tue Oct 5 2021

GAZ101-051530-
Effingham-
1040 AM EDT Tue Oct 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...

At 1039 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Marlow, or 7 miles southwest of Springfield,
moving northwest at 15 mph.

  HAZARD...Strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Ebenezer, Marlow, Stillwell and
Clyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8154 3252 8124 3251 8123 3251 8124
      3246 8119 3245 8121 3244 8120 3243 8121
      3240 8118 3223 8117 3224 8120 3217 8129
      3217 8136 3228 8145 3233 8147 3233 8149
      3235 8149 3239 8153 3242 8154
TIME...MOT...LOC 1439Z 156DEG 15KT 3227 8136 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Oct 5, 9:40 AM EDT, 1 hour earlier.

Area forecast discussion, Oct 5, 9:40 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Charleston SC
Issued by National Weather Service Wilmington NC
940 AM EDT Tue Oct 5 2021

.SYNOPSIS...
A weak trough will drift from east to west across the forecast
area today. A complex storm system will then bring periods of
unsettled weather mid to late week. High pressure will build
inland later in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z CHS sounding shows moderate instability in place across the
area. SE flow SFC-700 mb will continue to push scattered
showers inland through the morning, as weak coastal trough
makes its way onshore. Only made minor tweaks to the PoPs to
account for latest radar trends. Area buoy obs indicate seas of
2-3 ft and SE winds ranging from 10-15 kt. These conditions are
expected to continue through the afternoon in a modest gradient
in wake of the weak coastal trough.

Previous discussion...
Today: A strong mid and upper cyclone will spin over the lower
Mississippi Valley, which will result in a deep south and
southwest flow which transports a continuous influx of rich
tropical like moisture out of the Gulf of Mexico. The resulting
PWat is as much as 1.4 to 1.6 inches, or about 120-140% of
normal. Forcing will result from upper difluence/divergence and
DPVA that works its way in during the late morning and afternoon
across Georgia and parts of our South Carolina counties.

Meanwhile at the surface, a subtle inverted trough near the
coast will move ashore this morning as it combines with the sea
breeze to progress steadily inland, with high pressure out near
Bermuda. This will transport additional moisture from off the
Atlantic with a southeast synoptic flow to occur.

Widely scattered to scattered convection over the ocean as we
start the day will increase in areal coverage and shift onshore
this morning, before coverage progresses further inland during
the afternoon. We show 20-40% chances this morning, mainly over
the coastal corridor, with probabilities climbing to as much as
50-60% this afternoon, with the greatest coverage across the
west and northwest half of the forecast region.

Rain rates will be sufficient enough to generate minor flooding
in some of the showers and storms, resulting from the saturated
environment, slow storm motion and a deep, warm cloud layer. The
HREF depicts low end probabilities of more than 1 inch an hour
and more than 3 inches in 3 hours, mainly near and west of I-95.

Max temps will peak in the lower and middle 80s, although will
drop back into the 70s when steadier rains develop.

Tonight: The deep cyclone aloft will meander in almost the same
place through the night, while a cold front that transitions
into a stationary front is found from off the Delmarva to the
Ohio Valley, then south to near New Orleans. Another trough,
more pronounced, is outside the forecast area to the southeast.
Diurnal convection will fade prior to midnight, with the
redevelopment of additional convection from off the Atlantic
overnight that looks to impact the coastal zones. Temps will be
very similar to the previous night, held about 5-8F above climo
with considerable cloud cover, an onshore synoptic flow and the
moist environment.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The center of an H5 low will lift north across the middle
Mississippi River Valley today and tonight. To the south, a broad
mid-level ridge is forecast to slide west across the Caribbean and
the FL peninsula. The forecast area will remain between the two
features, remaining under deep south flow. PW values will increase
to 1.6 to 1.8 inches by late Wednesday. Sfc dewpoints are forecast
to warm into the low to mid 70s by Wed afternoon. Forecast soundings
indicate the SBCAPE will peak around 1500 J/kg. Given ENE sfc winds
and high temperatures in the low to mid 80s, a sea breeze should
develop around mid-day, pushing across the inland counties through
the afternoon into the early evening. Given the deep moisture and
building instability, numerous to widespread showers and
thunderstorms should develop along and ahead of the sea breeze on
Wednesday. Coverage of the convection should gradually decrease
Wednesday night. Low temperatures are forecast to range from the
upper 60s inland to the low 70s along the coast.

The closed mid-level low will continue to drift north on Thursday,
opening to a trough as it reaches the Great Lakes Region on Friday.
To the south, a large ridge will build across the Gulf of Mexico and
will remain centered over southern FL. Forecast soundings across the
forecast area indicates that an inversion will gradually build
around H8 Thursday into Friday. At the sfc, ridging is forecast to
remain across the western Carolinas into NE GA as broad low pressure
remains over the western Atlantic. In fact, GFS shows an closed sfc
low off the Carolina coast developing early Thursday, slowly
deepening as it tracks north of the NC coast on Friday. NHC
continues to highlight this coastal low with a low chance for
tropical cyclone formation. It appears that the weather over the
forecast area will be generally tied to the development and passage
of a sea breeze on Thursday afternoon and evening and again on
Friday. High temperatures are expected to range in the low to mid
80s on Thursday and Friday. Low temperatures are expect to range in
the upper 60s to around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
On Saturday, the axis of an H5 trough is forecast to ripple across
the CWA during the daylight hours. At the sfc, the pattern appears
quite complicated given the GFS showing low pressure off the NC
coast, with an associated backdoor cold front over the Coastal
Plain. The ECMWF shows a much stronger H5 trough over the Southeast
U.S. on Saturday, deepening to a closed low by Sunday. In either
case, it appears that at least broad low pressure will exist across
the forecast area on Saturday, supporting high chance to likely
PoPs. Using a blend of MOS, high temperatures are forecast to range
from the upper 70s inland to around 80 along the coast.

Sunday through Tuesday, H5 ridge will remain centered over the Gulf
of Mexico and will ridge across the Southeast U.S. At the sfc, high
pressure centered over the Northeast will ridge south across the
forecast area. Lingering moisture and afternoon temperatures in the
low to mid 80s should support diurnal scattered showers each
day.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
While we do show generally VFR conditions at the terminals
through 12Z Wednesday, there is the risk for periods of flight
restrictions as convection occurs along a coastal trough that
pushes onshore and merges with the sea breeze during the
upcoming day. The highest probabilities of temporary sub-VFR
weather will be between 14Z and 19Z, when the greatest coverage
of SHRA/TSRA can occur at KCHS, KJZI and KSAV.

Extended Aviation Outlook: Flight restrictions possible, mainly in
showers and thunderstorms, mid to late week.

&&

.MARINE...
Today and tonight: Once an inverted trough moves onshore this
morning, a general E and SE anticyclonic flow will prevail
through the period. Winds will be as high as 10 or 15 kt, with
seas of 2-3 feet today, building up to another foot tonight,
especially on the outer Georgia waters. Mariners can expect
scattered thunderstorms and are urged to check radar frequently
if planning on being out at any time today and tonight. Some of
these storms will result in gusty winds, frequent lightning and
reduced visibility in heavy rain.

Wednesday through Sunday: East to northeast winds will remain
through this weekend. Winds through late in the work week should
remain below 15 kts. Winds are forecast to gradually strengthen over
the waters this weekend, ranging around 15 kts. Seas are expected to
favor values between 2-4 ft through the period. Conditions are
expected to remain below Small Craft Advisory criteria.

Rip Currents: There is just enough residual swell to combine
with onshore wind and astronomical influences to result in a
Moderate Risk of rip currents at all beaches today.

&&

.TIDES/COASTAL FLOODING...
Due to the upcoming new moon (10/6) and perigee (10/8)
astronomical tide levels will steadily increase this week.
Onshore winds could drive tidal departures up enough to produce
minor coastal flooding beginning this evening in/around
Charleston. The time period of primary concern will come late in
the week when the astronomical tide peak coincides with
northeasterly winds. This could produce moderate coastal
flooding in and around the Charleston area.

Although chances are slightly less, minor coastal flooding at Fort
Pulaski is also possible, mainly near the end of the week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CRM
SHORT TERM...NED
LONG TERM...NED
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 5, 3:21 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
321 AM EDT Tue Oct 5 2021

GAZ117-119-139-141-SCZ048-051-060730-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
321 AM EDT Tue Oct 5 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Coastal Flooding: Due to increasing astronomical influences and
onshore winds, minor coastal flooding could occur along much of the
southeastern Georgia and southeastern South Carolina coast this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-060730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
321 AM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-060730-
Coastal Colleton-Charleston-
321 AM EDT Tue Oct 5 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding is expected to occur along
and near saltwater waterways within Charleston and Colleton Counties
this evening. High tide will peak around 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Coastal Flooding: Due to increasing astronomical influences and
onshore winds, minor coastal flooding could occur along much of the
southeastern South Carolina coast this week. Moderate coastal
flooding could even occur late week in and around the Charleston
area.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Oct 5, 10:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
Issued by National Weather Service Wilmington NC
1040 AM EDT Tue Oct 5 2021

GAZ101-051530-
Effingham-
1040 AM EDT Tue Oct 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...

At 1039 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Marlow, or 7 miles southwest of Springfield,
moving northwest at 15 mph.

  HAZARD...Strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Ebenezer, Marlow, Stillwell and
Clyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8154 3252 8124 3251 8123 3251 8124
      3246 8119 3245 8121 3244 8120 3243 8121
      3240 8118 3223 8117 3224 8120 3217 8129
      3217 8136 3228 8145 3233 8147 3233 8149
      3235 8149 3239 8153 3242 8154
TIME...MOT...LOC 1439Z 156DEG 15KT 3227 8136

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:03 PM EDTAreal Flood AdvisoryCHSCharleston, Colleton80 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.